Georgia, 2002Tornado in Georgia, December 24, 2002
December 24, 2002 · NWS TAE · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $750,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 24, 6:20 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Dec 24, 6:20 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
620 AM EST TUE DEC 24 2002
WILL BE UPDATING ZONES AND COASTAL WATERS FORECASTS FOR SHORTLY FOR
TORNADO WATCH #805. LAPS ANALYSIS SHOWS INCREASING SURFACE BASED
CAPE WORKING E INTO OUR WRN CWFA WHILE KEOX AND KEVX VAD WIND
PROFILES ALREADY SHOW IMPRESSIVE 0-1KM SHEAR ALREADY UNDERWAY.
.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.
PREVIOUS DISCUSSION FOLLOWS.
*****************************************************************
300 AM EST TUE DEC 24 2002
FORECAST CHALLENGE -- POSSIBLE SEVERE WEATHER.
--SYNOPSIS--
WATER VAPOR IMAGES SHOW UPPER JET LIFTING ACROSS TX AROUND BASE OF
BROADENING UPPER TROUGH. STRONG/SEVERE CONVECTION ONGOING OVER
MS/LA/ERN TX BENEATH EXIT REGION OF THIS JET. 05Z SURFACE ANALYSIS
SHOWED LOW OVER LA WITH WARM FRONT AHEAD OF THIS LOW LIFTING OVER
CENTRAL MS/AL/GA. OUR LOCAL BUOYS ARE REPORTING DEWPOINTS IN THE
LOW/MID 60S (F) SO MOIST RETURN SHOULD CONTINUE OVER THE CWFA. A
VERY IMPRESSIVE 24/00Z SOUNDING WAS TAKEN AT NEW ORLEANS WITH AN
UNMODIFIED 0-3 KM SR HELICITY OF 1069 J/KG. THE TLH SOUNDING WAS
NOT NEARLY SO IMPRESSIVE...BUT DID SHOW INCREASING LOWER
TROPOSPHERIC FLOW AND STEEPER MID-LEVEL LAPSE RATES.
--FORECAST--
MODEL PROGS ON TIMING OF FRONT AND ASSOCIATED CONVECTION REMAINS
UNCHANGED FROM PREVIOUS FORECAST...SO VERY FEW CHANGES WERE MADE IN
THE ZFP. MENTIONED POSSIBLE SEVERE FOR THE FIRST PERIOD DUE TO
STRONG LOWER TROPOSPHERIC WIND PROFILE. AS NOTED IN LATEST SWODY1...
PROGGED VERTICAL WIND FIELDS LOOKING MORE UNIDIRECTIONAL THIS
AFTERNOON...AND BOUNDARY LAYER TO 6KM SHEAR IS MARKEDLY DECREASED...
SO PRIMARY THREAT LOOKS LIKE DAMAGING WIND GUSTS. NONETHELESS...06Z
RUC FORECAST SOUNDINGS INDICATE VERY IMPRESSIVE 30-40KT 0-1KM SHEAR
OVER OUR SE AL ZONES THIS AFTERNOON...SUGGESTING BOW ECHO ASSOCIATED
TORNADOES REMAIN A DISTINCT POSSIBILITY.
KEPT THE SAME CARRY-OVER POPS FOR TONIGHT.
FIRE WEATHER - NO HIGHLIGHTS.
MARINE - ALREADY AT SCA CRITERIA OVER OUR WATERS W OF AAF. EXPECT
THE SAME SHORTLY E OF AAF SO HAVE WORDED ACCORDINGLY. FEW CHANGES
WERE MADE TO THE COASTAL WATERS FORECAST EXCEPT FOR SOME MINOR FIRST
PERIOD ADJUSTMENTS.
EXTENDED - NO CHANGES MADE.
PRELIMINARY NUMBERS...
TLH 073/050 056/029 +500
PFN 071/048 055/035 +300
DHN 069/044 049/030 +300
ABY 068/046 052/030 +400
VLD 072/052 056/030 +500
CTY 076/054 060/030 8600
.TLH...
AL...NONE.
GA...NONE.
FL...SMALL CRAFT ADVISORY ALL MARINE ZONES.
TJT
Hazardous weather outlook, Dec 24, 4:30 AM EST, 3 hours 25 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-250930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 AM EST TUE DEC 24 2002
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...
SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH THIS EVENING. THE BEST THREAT FOR SEVERE WEATHER WILL BE
OVER SOUTHEAST ALABAMA AND THE EASTERN FLORIDA PANHANDLE...HOWEVER
THE REMAINING OUTLOOK AREA MAY ALSO SEE SEVERE WEATHER. THE MAIN
EXPECTED THREAT IS DAMAGING WIND GUSTS...ALTHOUGH ISOLATED TORNADOES
WILL ALSO BE POSSIBLE...MAINLY OVER SOUTHEAST ALABAMA AND THE
EASTERN FLORIDA PANHANDLE. SMALL CRAFT ADVISORIES FOR HIGH WINDS AND
SEAS WILL BE IN EFFECT THROUGH CHRISTMAS MORNING FOR THE COASTAL
WATERS.
.RIP CURRENTS...
DUE TO STRONG ONSHORE WINDS...THE THREAT FOR RIP CURRENTS WILL BE
MODERATE TO HIGH TODAY...ESPECIALLY BEFORE NOON DURING THE EBB TIDE.
THE RIP CURRENT THREAT WILL DECREASE SIGNIFICANTLY LATER TONIGHT
WHEN WINDS SHIFT TO AN OFFSHORE DIRECTION.
.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER TODAY.
.DAYS TWO THROUGH SEVEN...
CHRISTMAS THROUGH MONDAY...WINDS OVER THE COASTAL WATERS SHOULD DROP
BELOW SMALL CRAFT ADVISORY LEVELS WEDNESDAY. FREEZING TEMPERATURES
WILL BE POSSIBLE EACH MORNING THURSDAY THROUGH SATURDAY. LOW
RELATIVE HUMIDITIES EACH OF THESE AFTERNOONS WILL ENHANCE THE SPREAD
OF ANY WILDFIRES THAT DEVELOP.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
48-TURNAGE
In the hours before
Special weather statement, Dec 24, 6:25 AM EST, 1 hour 30 minutes before
ALZ065>069-FLZ007>018-026-027-GAZ120>131-142>147-155>159-241700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
625 AM EST TUE DEC 24 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...MOST OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...MOST OF THE
FLORIDA BIG BEND AND PANHANDLE...AND THE ADJACENT COASTAL WATERS...
EFFECTIVE UNTIL NOON EST TUESDAY (1100 AM CST TUESDAY MORNING).
THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...AND
JEFFERSON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...AND IRWIN.
REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
48-TURNAGE
Tornado, Early
- When
- December 24, 7:55 AM EST to 8:10 AM EST
- Where
- Early County, 9 mi WNW of Blakely
- Rating
- F1
- Path length
- 15 mi
- Path width
- 150 yd
- Injuries
- 2 direct, 0 indirect
- Property damage
- $750,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.433, -85.083
The tornado crossed the state line from Henry County Alabama into Early County Georgia. Its damage path extended from the Chattahoochee River northeast through Colomokee on U.S. Highway 27. The tornado destroyed one mobile home and damaged thirty others. Two persons were injured when their mobile home collapsed on them. Numerous trees and power lines were down. A state of emergency was declared. Reported by GEMA.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, December 24, 20028 injured · $2.0 million · F1 · 1 event
- Heavy Snow in Ohio, December 24 to 25, 2002$3.0 million · 24 events
- Tornado and Damaging Winds in Georgia, December 24, 2002$845,000 · F1 · 16 events
- Damaging Winds in Georgia, December 24, 20021 injured · $750,000 · 55 kt wind · 2 events
- Heavy Snow in Pennsylvania, December 24 to 25, 2002$500,000 · 3 events
- Tornado in Georgia, December 24, 2002$100,000 · F1 · 1 event
- Damaging Wind in Louisiana, December 24, 2002$250,000 · 1 event
- Flash Flood and Flooding in Florida, December 24 to 25, 2002$175,000 · 3 events
- Tornado in Florida, December 24, 2002$142,000 · F0 · 1 event
- Winter Storm and Winter Weather in Pennsylvania, December 24 to 26, 2002$100,000 · 8 events
- Damaging Winds in Alabama, December 24, 2002$90,000 · 55 kt wind · 3 events
- Flash Flooding and Flooding in Georgia, December 24, 20021 injured · $41,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325957.